HEALTH ADVISORY: Adverse Effects from Synthetic Drugs

Warning SignPoison centers, public health agencies, and law enforcement agencies are collaborating with hospitals to respond to increased numbers of patients presenting with adverse reactions to the use of substances that are reported as synthetic marijuana, while other cases are suspected to involve cathinones (“bath salts”), or a mixture of these and other substances.

Adverse reactions have ranged from agitation and delirium to obtundation and lethargy.  Some patients have required intubation and management in the ICU, and others have displayed aggressive behavior towards police and emergency medical services personnel.

What is most important for healthcare providers and law enforcement and the general public to know:

1. Drugs identified as “K2”, “Spice”, or other synthetic cannabinoids are causing more significant toxicity than has previously been seen.

2. The public needs to be aware that use of these drugs, while felt to be analogous to marijuana and relatively safe, can have severe side effects including death.

3. The actual chemical composition is not known, but could represent a new more potent cannabinoid versus other stimulants not unlike bathsalts.

4.  Healthcare providers should be aware of any ready for this apparent sharp increase in use with the goals of therapy being aggressive sedation, airway management, and identification of secondary effects including arrhythmia, myocardial ischemia/infarction, intracranial hemorrhages, muscle breakdown with kidney injury, liver injury, and lung injury requiring mechanical ventilation.

DOWNLOAD and read the entire Health Advisory.


Translate »